Alert archive / Indiana / Beach Hazards Statements in 2020
Beach Hazards Statement 4, NWS Chicago, IL
NWS Chicago, IL issued this beach hazards statement at Jul 9, 2020, 9:14 PM CDT for Lake County, Porter County, Indiana. It took effect at Jul 10, 2020, 9:00 AM CDT. It was in force for 22 hr.
The area
The counties it named.
The facts
- Issued
- Jul 9, 2020, 9:14 PM CDT (02:14 UTC)
- In effect from
- Jul 10, 2020, 9:00 AM CDT
- Expired
- Jul 11, 2020, 7:00 AM CDT
- In force
- 22 hr
- Issued by
- NWS Chicago, IL
Counties Lake County, IN, Porter County, IN
The radar
The Chicago radar (KLOT), 73 km from the middle of the area, began a volume at 02:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 2.2 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1969 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 1294 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 19 m²/s²
- 0-3 km storm-relative helicity
- 65 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
196 WHUS43 KLOT 100214 CFWLOT LAKESHORE HAZARD MESSAGE National Weather Service Chicago IL 914 PM CDT Thu Jul 9 2020 INZ001-002-101015- /O.NEW.KLOT.BH.S.0004.200710T1400Z-200711T0200Z/ Lake IN-Porter- 914 PM CDT Thu Jul 9 2020 ...BEACH HAZARDS STATEMENT IN EFFECT FROM 9 AM CDT FRIDAY THROUGH FRIDAY EVENING... The National Weather Service in Chicago has issued a Beach Hazards Statement...which is in effect from 9 AM CDT Friday through Friday evening. * LOCATION...Lake Michigan beaches in northwest Indiana. * HIGH WAVE ACTION AND DANGEROUS SWIMMING CONDITIONS EXPECTED. * FORECAST WAVE HEIGHTS...3 to 6 feet. * STRONG RIP CURRENTS AND STRUCTURAL CURRENTS EXPECTED. PRECAUTIONARY/PREPAREDNESS ACTIONS... Life threatening waves and currents are expected at the beaches. People visiting the beaches should stay out of the water. Rip currents are powerful channels of water flowing quickly away from shore, which occur most often at low spots or breaks in sandbars. Rip currents can sweep you into deeper water. Structural currents form along piers where longshore currents and wave action flow into the structure. Structural currents can sweep you into deeper water along the pier structure. Exposed beaches are more likely to experience the most significant wave and current impacts. Impacts at beaches with protective breakwalls or jetties will be subject to the orientation of structures as well as wind and wave direction. && $$
5 follow-up statements
011 WHUS43 KLOT 100856 CFWLOT LAKESHORE HAZARD MESSAGE National Weather Service Chicago IL 356 AM CDT Fri Jul 10 2020 INZ001-002-101700- /O.EXT.KLOT.BH.S.0004.200710T1400Z-200711T1200Z/ Lake IN-Porter- 356 AM CDT Fri Jul 10 2020 ...BEACH HAZARDS STATEMENT NOW IN EFFECT FROM 9 AM CDT THIS MORNING THROUGH SATURDAY MORNING... * LOCATION...Lake Michigan beaches in northwest Indiana. * HIGH WAVE ACTION AND DANGEROUS SWIMMING CONDITIONS EXPECTED. * FORECAST WAVE HEIGHTS...3 to 6 feet. * STRONG RIP CURRENTS AND STRUCTURAL CURRENTS EXPECTED. PRECAUTIONARY/PREPAREDNESS ACTIONS... Life threatening waves and currents are expected at the beaches. People visiting the beaches should stay out of the water. Rip currents are powerful channels of water flowing quickly away from shore, which occur most often at low spots or breaks in sandbars. Rip currents can sweep you into deeper water. Structural currents form along piers where longshore currents and wave action flow into the structure. Structural currents can sweep you into deeper water along the pier structure. Exposed beaches are more likely to experience the most significant wave and current impacts. Impacts at beaches with protective breakwalls or jetties will be subject to the orientation of structures as well as wind and wave direction. && $$ Petr
468 WHUS43 KLOT 101409 CFWLOT LAKESHORE HAZARD MESSAGE National Weather Service Chicago IL 909 AM CDT Fri Jul 10 2020 INZ001-002-102215- /O.CON.KLOT.BH.S.0004.000000T0000Z-200711T1200Z/ Lake IN-Porter- 909 AM CDT Fri Jul 10 2020 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH SATURDAY MORNING... * LOCATION...Lake Michigan beaches in northwest Indiana. * HIGH WAVE ACTION AND DANGEROUS SWIMMING CONDITIONS EXPECTED. * FORECAST WAVE HEIGHTS...3 to 6 feet. * STRONG RIP CURRENTS AND STRUCTURAL CURRENTS EXPECTED. PRECAUTIONARY/PREPAREDNESS ACTIONS... Life threatening waves and currents are expected at the beaches. People visiting the beaches should stay out of the water. Rip currents are powerful channels of water flowing quickly away from shore, which occur most often at low spots or breaks in sandbars. Rip currents can sweep you into deeper water. Structural currents form along piers where longshore currents and wave action flow into the structure. Structural currents can sweep you into deeper water along the pier structure. Exposed beaches are more likely to experience the most significant wave and current impacts. Impacts at beaches with protective breakwalls or jetties will be subject to the orientation of structures as well as wind and wave direction. && $$ KJB
361 WHUS43 KLOT 102041 CFWLOT LAKESHORE HAZARD MESSAGE National Weather Service Chicago IL 341 PM CDT Fri Jul 10 2020 INZ001-002-110445- /O.CON.KLOT.BH.S.0004.000000T0000Z-200711T1200Z/ Lake IN-Porter- 341 PM CDT Fri Jul 10 2020 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH SATURDAY MORNING... * LOCATION...Lake Michigan beaches in northwest Indiana. * HIGH WAVE ACTION AND DANGEROUS SWIMMING CONDITIONS EXPECTED. * FORECAST WAVE HEIGHTS...3 to 6 feet. * STRONG RIP CURRENTS AND STRUCTURAL CURRENTS EXPECTED. PRECAUTIONARY/PREPAREDNESS ACTIONS... Life threatening waves and currents are expected at the beaches. People visiting the beaches should stay out of the water. Rip currents are powerful channels of water flowing quickly away from shore, which occur most often at low spots or breaks in sandbars. Rip currents can sweep you into deeper water. Structural currents form along piers where longshore currents and wave action flow into the structure. Structural currents can sweep you into deeper water along the pier structure. Exposed beaches are more likely to experience the most significant wave and current impacts. Impacts at beaches with protective breakwalls or jetties will be subject to the orientation of structures as well as wind and wave direction. && $$ KMD
786 WHUS43 KLOT 110228 CFWLOT LAKESHORE HAZARD MESSAGE National Weather Service Chicago IL 928 PM CDT Fri Jul 10 2020 INZ001-002-111030- /O.CON.KLOT.BH.S.0004.000000T0000Z-200711T1200Z/ Lake IN-Porter- 928 PM CDT Fri Jul 10 2020 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 7 AM CDT SATURDAY... * LOCATION...Lake Michigan beaches in northwest Indiana. * HIGH WAVE ACTION AND DANGEROUS SWIMMING CONDITIONS EXPECTED. * FORECAST WAVE HEIGHTS...3 to 5 feet. * STRONG RIP CURRENTS AND STRUCTURAL CURRENTS EXPECTED. PRECAUTIONARY/PREPAREDNESS ACTIONS... Life threatening waves and currents are expected at the beaches. People visiting the beaches should stay out of the water. Rip currents are powerful channels of water flowing quickly away from shore, which occur most often at low spots or breaks in sandbars. Rip currents can sweep you into deeper water. Structural currents form along piers where longshore currents and wave action flow into the structure. Structural currents can sweep you into deeper water along the pier structure. Exposed beaches are more likely to experience the most significant wave and current impacts. Impacts at beaches with protective breakwalls or jetties will be subject to the orientation of structures as well as wind and wave direction. && $$
439 WHUS43 KLOT 110859 CFWLOT LAKESHORE HAZARD MESSAGE National Weather Service Chicago IL 359 AM CDT Sat Jul 11 2020 INZ001-002-111200- /O.CON.KLOT.BH.S.0004.000000T0000Z-200711T1200Z/ Lake IN-Porter- 359 AM CDT Sat Jul 11 2020 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 7 AM CDT THIS MORNING... * LOCATION...Lake Michigan beaches in northwest Indiana. * HIGH WAVE ACTION AND DANGEROUS SWIMMING CONDITIONS EXPECTED. * FORECAST WAVE HEIGHTS...3 to 5 feet. * STRONG RIP CURRENTS AND STRUCTURAL CURRENTS EXPECTED. PRECAUTIONARY/PREPAREDNESS ACTIONS... Life threatening waves and currents are expected at the beaches. People visiting the beaches should stay out of the water. Rip currents are powerful channels of water flowing quickly away from shore, which occur most often at low spots or breaks in sandbars. Rip currents can sweep you into deeper water. Structural currents form along piers where longshore currents and wave action flow into the structure. Structural currents can sweep you into deeper water along the pier structure. Exposed beaches are more likely to experience the most significant wave and current impacts. Impacts at beaches with protective breakwalls or jetties will be subject to the orientation of structures as well as wind and wave direction. && $$ Petr
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before this beach hazards statement went out at Jul 9, 6:30 PM CDT, 2 hours 44 minutes earlier.
Area forecast discussion, Jul 9, 6:30 PM CDT, 2 hours 44 minutes before
Area Forecast Discussion National Weather Service Chicago/Romeoville, IL 630 PM CDT Thu Jul 9 2020 .SHORT TERM... 257 PM CDT Through Friday night... The chances for some severe thunderstorms and heavy rainfall continue to be the primary concern for northern IL late this afternoon through the evening. Thunderstorm activity over our area has remained isolated to this point. However, thunderstorms have been on the uptick to our west over IA early this afternoon in advance of an approaching MCV over central IA. The MCV will track eastward into northwestern IL this evening, and over northeastern IL tonight. As it does so, it will continue to interact with an uncapped and unstable environment (1800 MLCAPE per the 18z DVN RAOB) thus leading to more numerous showers and storm development in a band or two over northern IL into this evening. The threat of severe thunderstorms will continue to be primarily focused on some isolated instances of damaging wind gusts over northern central, and perhaps parts of northeastern IL this evening. This threat should wane across the area later this evening and overnight. The other threat with these storms this evening into tonight is the threat for some periods of very heavy rainfall. Since the storms are expected to develop into north to south oriented bands, which will be nearly parallel to the steering layer flow, the potential exists for a period of training storms over northern IL this evening. This adds some concern for the potential for some areas of flash flooding as the rain rates in these storms could easily exceed 2" per hour. So, even though some of the area has been on the dry side lately, I cannot rule out this possibility especially in more urban areas. We have opted to hold off on issuing a flash flood watch, but this will need to be monitored closely for portions of northern IL this evening. Some showers and storms could linger over eastern IL and northwestern IL late tonight, but this activity should begin to shift out of the area Friday morning. Thereafter, it appears that Friday afternoon could be mainly dry across the area. Temperatures should also be cooler on Friday as some breezy northwesterly winds develop and usher in a bit cooler airmass. Expect high temperatures to be in the mid to upper 80s. KJB && .LONG TERM... 316 PM CDT Saturday through Thursday... Northwest flow expected over the weekend with some model discrepancies regarding potential northwest flow shortwave. NAM and GFS both have a more amplified shortwave (likely result of convective enhancement) with an attendant greater convective risk, though with differing timing (GFS Saturday night vs NAM Sunday). The ECMWF doesn't really have any meaningful shortwave with the northwest flow this weekend and would support largely a dry weekend. While a more amplified solution cannot be ruled out, leaning toward the less amplified ECMWF solution. NBM pops were fairly aggressive for the weekend, so reverted back to previous shift's lower pops. Certainly the NAM/GFS would support hanging on to these pops, and should these more amplified solutions verify, then pops would likely need to be bumped up once confidence in timing increases. Would appear the massive/intense heat dome over the central and western U.S. looks like it will briefly bulge northeastward into the area Tues/Wed time frame in advance of a northern stream shortwave trough. This should allow temps to rebound back into the 90s by Tuesday with NBM keeping 90s going the remainder of the week. Worth noting that if convection/convective debris were to linger during the afternoon, then there could be an unscheduled break in the 90 degree heat. Tightening geopotential height gradient between the strong upper ridge and northern stream trough will result in a corridor of stronger flow aloft, which could certainly support a ring of fire type pattern with attendant strong/severe convective threat on the northern flanks of the upper ridge. At this distance, hard to say where exactly this will set-up and if it will affect our CWA. Our best chances look to be in the midweek Tue-Thu time frame, which is where NBM pops were targeting the best chances. Beyond that time frame, medium range ensemble guidance continues to suggest the heart of the upper ridge will build northeast into the Midwest next weekend. If this pans out, an even more intense spell of heat would be possible at that time. - Izzi && .AVIATION... For the 00Z TAFs... 630 PM...Forecast concerns include... Thunderstorms this evening. Showers and mvfr cigs overnight/daybreak. Gusty northwest winds Friday. Isolated thunderstorms continue to develop across northern IL late this afternoon with a line of storms crossing into northwest IL. The isolated activity will continue over the next few hours with coverage likely increasing toward the WI/IL state line. The line of storms to the west is expected to move east across the terminals through the evening. Any of these storms will be able to produce strong/erratic winds/outflows along with very heavy rain that may briefly reduce visibility to 1sm or less. After this activity ends late this evening...there will be a continued chance for showers overnight and toward daybreak Friday morning. Only medium confidence for coverage but opted to add prevailing showers to this forecast. During this time period...cigs are expected to lower into mvfr with low mvfr or ifr cigs possible. Confidence is low for cigs overnight and cigs should lift quickly by mid/late Friday morning...possibly scattering out by midday. Prevailing winds outside of the thunderstorms will likely be south or south/southeast early this evening with gusts into the 20kt range. Winds will likely become disturbed with convective activity possibly becoming light southeast late this evening and then shifting northwest with a cold front in the predawn hours. Winds and gusts will steadily increase Friday morning with gusts into the lower/mid 20kt range through sunset Friday evening. cms && .LOT WATCHES/WARNINGS/ADVISORIES... IL...None. IN...None. LM...None. && Visit us at weather.gov/chicago Follow us on Facebook, Twitter, and YouTube at: www.facebook.com/NWSChicago www.twitter.com/NWSChicago www.youtube.com/NWSChicago
Hazardous weather outlook, Jul 9, 4:08 PM CDT, 5 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
408 PM CDT Thu Jul 9 2020
ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-102115-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
408 PM CDT Thu Jul 9 2020 /508 PM EDT Thu Jul 9 2020/
This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.
.DAY ONE...Tonight.
Weather hazards expected...
Significant Thunderstorm Risk...with an associated:
Elevated damaging wind risk...up to 70 mph.
Limited hail risk...up to quarter size.
Limited Flooding Risk.
Limited Excessive Heat Risk.
DISCUSSION...
Thunderstorms will increase in coverage this evening and could
continue into the portions of the overnight hours. A few of the
storms this evening could become strong to locally severe with
damaging winds the primary threat.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Friday through Monday...
Limited Thunderstorm Risk.
Tuesday and Wednesday...
Limited Thunderstorm Risk.
Limited Excessive Heat Risk.
DISCUSSION:
There is a small chance of thunderstorms this weekend. Hot weather
is expected to return Tuesday and Wednesday with some threat of
thunderstorms as well.
.SPOTTER INFORMATION STATEMENT...
Spotters may be needed this evening, especially along the I-39
corridor.
GENERAL STORM MOTION OF THE DAY:
Moving toward northeast at 15 to 20 mph.
LMZ740>745-102115-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
408 PM CDT Thu Jul 9 2020
This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.
.DAY ONE...Tonight.
Weather hazards expected...
Significant Thunderstorm Risk...with an associated:
Limited thunderstorm wind gust risk...up to 50 knots.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Friday through Sunday...
Limited Thunderstorm Risk.
Tuesday and Wednesday...
Limited Thunderstorm Risk.
- Izzi
Visit us at http://weather.gov/chicago
Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicagoIn the hours before
Local storm report, Jul 9, 8:05 PM CDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
805 PM CDT THU JUL 9 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0710 PM TSTM WND DMG ELGIN 42.04N 88.28W
07/09/2020 KANE IL PUBLIC
LARGE TREE LIMBS WERE BLOWN DOWN. VIDEO
SHARED ON TWITTER. TIME ESTIMATED.
&&Special weather statement, Jul 9, 8:10 PM CDT, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Chicago/Romeoville
810 PM CDT Thu Jul 9 2020
ILZ004-005-011-012-019-020-100215-
Kane IL-Boone IL-De Kalb IL-McHenry IL-Kendall IL-La Salle IL-
810 PM CDT Thu Jul 9 2020
...GUSTY WINDS MOVING THROUGH NORTHERN ILLINOIS...
At 808 PM CDT, Doppler radar was tracking gusty winds along a wind
shift along a line extending from near Walworth to near Kingston to
near Paw Paw. Movement was southeast at 25 mph.
Winds of 30 to 40 mph will be possible with these storms. These
winds may move around lawn furnature and bring down small tree
branches.
Locations impacted include...
Aurora, Elgin, DeKalb, Bartlett, Crystal Lake, Carpentersville, St.
Charles, Oswego, Algonquin, Lake in the Hills, West Chicago, McHenry,
Batavia, Belvidere, Woodstock, Huntley, Geneva, Sycamore, Yorkville
and Campton Hills.
Including the following interstates...
I-39 between mile markers 66 and 77.
I-88 between mile markers 83 and 120.
I-90 between mile markers 20 and 56.
This includes... Northern Illinois University, Sandwich Fairgrounds,
Aurora University, Boone County Fairgrounds, Elgin Community College,
Fermilab, IL Math and Science Academy, Kane County Cougars Ballpark,
Mchenry County College, Mchenry County Fairgrounds, Moraine Hills
State Park, Tri-County Fairgrounds, and Waubonsee Community College.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
north central Illinois.
LAT...LON 4249 8820 4215 8820 4215 8824 4207 8824
4207 8826 4173 8826 4146 8859 4146 8916
4163 8917 4163 8894 4250 8893
TIME...MOT...LOC 0108Z 296DEG 23KT 4248 8857 4203 8878 4169 8906
BorchardtLocal storm report, Jul 9, 8:14 PM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
814 PM CDT THU JUL 9 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0751 PM TSTM WND GST 1 NNW LIBERTYVILLE 42.30N 87.96W
07/09/2020 M53 MPH LAKE IL EMERGENCY MNGR
MEASURED GUST TO 53 MPH LAKE COUNTY EOC.
&&Local storm report, Jul 9, 8:20 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
820 PM CDT THU JUL 9 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0648 PM TSTM WND DMG LONG GROVE 42.18N 88.00W
07/09/2020 LAKE IL PUBLIC
A LARGE TREE LIMB WAS BLOWN DOWN. PHOTO
SHARED ON FACEBOOK. TIME ESTIMATED.
&&Local storm report, Jul 9, 8:48 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
848 PM CDT THU JUL 9 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0606 PM TSTM WND GST DUPAGE AIRPORT 41.91N 88.26W
07/09/2020 M48 MPH DUPAGE IL ASOS
MEASURED GUST TO 48 MPH.
&&Local storm report, Jul 9, 8:56 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
856 PM CDT THU JUL 9 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0641 PM TSTM WND DMG PALATINE 42.11N 88.04W
07/09/2020 COOK IL PUBLIC
LARGE TREE LIMB BLOWN DOWN. PHOTO SHARED ON
FACEBOOK. TIME ESTIMATED.
&&Nearby
Beach Hazards Statements in Indiana, 2020Every beach hazards statement in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.